Thursday, October 23, 2014

Thursday, July 23, 2009 SD, Community Member, asks

Q: Can acid reflux damage your vocal cords?

Hi I was diagnosed with acid reflux two years ago.  My question is can this cause weakness in my vocal cords?  My vocal cords have also been weak for two years.  Can vocal cords lose strength over time, and how does this happen?  I am a talker and this has really been very hard to deal with.  The acid burning sensation is all night and has been keeping me awake.   I would appreciate any home remedy/information that can improve the strength in my voice.  Thank you!

Answer This
Answers (1)
Jan Gambino, Health Guide
7/23/09 7:50am

Hello!

You are not alone. I have talked to opera singers and public speakers who have had voice issues related to GERD. The first step is making sure your medical treatment is reducing the acid and irritation. Next, I would recommend consulting with an Ear, Nose, and Throat doctor or a voice specialist. A large hospital (city hospital, teaching hospital) may have a voice clinic where a speech language pathologist can assist you with exercises and techniques to help improve your voice quality.

I am not familiar with any specific home remedies but perhaps someone else will comment and add to this discussion.

Jan

Here are some links on reflux that you might find useful:

7 Symptoms of Acid Reflux

Understanding Acid Reflux: A Doctor Q&A

Acid Reflux Summer Food Swaps

 

Reply
Answer This

Related Content

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By SD, Community Member— Last Modified: 09/10/14, First Published: 07/23/09